As your relative or friend nears the end of their life, you may find that you need more support and help from professionals to care for them. You can contact their district nurse, specialist nurse or social worker. They will reassess their needs and arrange extra care services, if necessary.
It's not always possible to accurately predict what will happen when someone dies from cancer, but it's common for people to get gradually weaker over a few days or weeks.
As people get close to death, there comes a time when they feel very weak and aren’t able to get out of bed at all. From needing to sleep and rest a lot, people move into a phase where their sleep becomes deeper and they spend time drifting in and out of consciousness.
If your relative or friend is drifting in and out of consciousness, there may be times when they don’t seem to recognise you or other people around them. This can be upsetting if you are not expecting it.
They may experience symptoms such as pain, agitation and breathing changes and they may not be able to control their bladder or bowel. Their district nurse, specialist nurse or GP will be able to help manage these symptoms.
Your relative or friend may seem to be in pain. They may be restless, grimacing (screwing up their face) or moving as if they’re in distress. They may sweat and have a fast heartbeat and breathing rate. If this happens, the dose of their painkillers may need to be increased. Let their doctor or specialist nurse know so they can advise you about this. They can also check for other causes of these changes, such as an infection.
Your relative or friend may develop breathing changes. For example, their breathing may become noisy due to fluid collecting in the breathing passages. Although this can be distressing for relatives and friends, the person won’t usually seem distressed themselves. Their doctor or specialist nurse will be able to give medicines to help.
Restless moving, agitation, confusion, shouting, twitching or jerking of the body
Sometimes people have symptoms of restlessness, agitation, confusion, shouting or twitching. This is often known as terminal restlessness. These symptoms can be caused by pain, constipation, infection, side effects of medicines, or a build-up of waste chemicals (toxins) in the blood. Some people become restless because of emotional distress, a fear of dying or a fear of losing control. In this situation, they may get comfort from a close friend, trusted health professional or a spiritual or religious leader.
Terminal restlessness can often be well controlled with medicines such as sedatives that can be given by injection or a syringe driver.
As someone gets closer to death, they may lose control over their bowel and bladder. You can talk to the district nurse about this, and they can get you aids to help, such as bed covers and pads. Men can have a sheath put over their penis to collect urine and drain it into a catheter bag. Sometimes it may be more comfortable for the person to have a tube (catheter) put into the bladder to drain away the urine.
Sometimes urine can’t drain out of the bladder, and so the person cannot pass urine. This causes severe abdominal pain, and their tummy (abdomen) will feel very hard and bloated. If this happens, it’s important to contact your doctor or nurse and ask them to come urgently. They can put a catheter into the bladder to drain the urine and relieve the pain.
Religious and spiritual needs
Your relative or friend may want particular practices carried out, or prayers read, as they are dying. It’s important to do whatever you both feel is right and most helpful. Keep a note of anyone you need to contact in this situation.
Contacting support services
If you’re worried that your relative or friend seems to be distressed or has new or uncomfortable symptoms, contact their GP, district nurse or specialist nurse for advice and support. You should be given telephone contact numbers for these services and numbers for use out-of-hours (for example, at night and weekends). Keep them in a safe place and use them if you need to.